Advertisement

Maximum Bipartite Subgraph of Geometric Intersection Graphs

Conference paper
  • 248 Downloads
Part of the Lecture Notes in Computer Science book series (LNCS, volume 12049)

Abstract

We study the Maximum Bipartite Subgraph (MBS) problem, which is defined as follows. Given a set S of n geometric objects in the plane, we want to compute a maximum-size subset \(S'\subseteq S\) such that the intersection graph of the objects in \(S'\) is bipartite. We first show that the \(\texttt {MBS}\) problem is \(\texttt {NP}\)-hard on geometric graphs for which the maximum independent set is \(\texttt {NP}\)-hard (hence, it is \(\texttt {NP}\)-hard even on unit squares and unit disks). On the algorithmic side, we first give a simple \(\mathcal {O}(n)\)-time algorithm that solves the \(\texttt {MBS}\) problem on a set of n intervals. Then, we give an \(\mathcal {O}(n^2)\)-time algorithm that computes a near-optimal solution for the problem on circular-arc graphs. Moreover, for the approximability of the problem, we first present a \(\texttt {PTAS}\) for the problem on unit squares and unit disks. Then, we present efficient approximation algorithms with small-constant factors for the problem on unit squares, unit disks and unit-height rectangles. Finally, we study a closely related geometric problem, called Maximum Triangle-free Subgraph (\({{\texttt {\textit{MTFS}}}}\)), where the objective is the same as that of \(\texttt {MBS}\) except the intersection graph induced by the set \(S'\) needs to be triangle-free only (instead of being bipartite).

Keywords

Bipartite subgraph Geometric intersection graphs \(\texttt {NP}\)-hardness Approximation schemes Triangle-free subgraph 

Notes

Acknowledgment

We thank Michiel Smid for useful discussions on the problem.

References

  1. 1.
    Aoshima, K., Iri, M.: Comments on F. Hadlock’s paper: finding a maximum cut of a planar graph in polynomial time. SIAM J. Comput. 6(1), 86 (1977)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Baïou, M., Barahona, F.: Maximum weighted induced bipartite subgraphs and acyclic subgraphs of planar cubic graphs. SIAM J. Discrete Math. 30(2), 1290–1301 (2016)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bose, P., et al.: Computing maximum independent set on outerstring graphs and their relatives. In: Proceedings of the 16th International Symposium on Algorithms and Data Structures (WADS 2019), Edmonton, AB, Canada (2019)Google Scholar
  4. 4.
    Brandstädt, A.: On improved time bounds for permutation graph problems. In: Mayr, E.W. (ed.) WG 1992. LNCS, vol. 657, pp. 1–10. Springer, Heidelberg (1993).  https://doi.org/10.1007/3-540-56402-0_30CrossRefGoogle Scholar
  5. 5.
    Chalermsook, P., Chuzhoy, J.: Maximum independent set of rectangles. In: Proceedings of the 20th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2009), New York, NY, USA, 4–6 January 2009, pp. 892–901 (2009)Google Scholar
  6. 6.
    Choi, H., Nakajima, K., Rim, C.S.: Graph bipartization and via minimization. SIAM J. Discrete Math. 2(1), 38–47 (1989)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Clark, B.N., Colbourn, C.J., Johnson, D.S.: Unit disk graphs. Discrete Math. 86(1–3), 165–177 (1990)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Cornaz, D., Mahjoub, A.R.: The maximum induced bipartite subgraph problem with edge weights. SIAM J. Discrete Math. 21(3), 662–675 (2007)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Daniel Liang, Y., Chang, M.S.: Minimum feedback vertex sets in cocomparability graphs and convex bipartite graphs. Acta Informatica 34(5), 337–346 (1997)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Monographs in Computer Science. Springer, New York (1999)CrossRefGoogle Scholar
  11. 11.
    Garey, M.R., Johnson, D.S.: Computers and Intractability, vol. 29. W.H. Freeman, New York (2002)Google Scholar
  12. 12.
    Hadlock, F.: Finding a maximum cut of a planar graph in polynomial time. SIAM J. Comput. 4(3), 221–225 (1975)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Hochbaum, D.S., Maass, W.: Approximation schemes for covering and packing problems in image processing and VLSI. J. ACM 32(1), 130–136 (1985)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Honma, H., Nakajima, Y., Sasaki, A.: An algorithm for the feedback vertex set problem on a normal helly circular-arc graph. J. Comput. Commun. 4(08), 23 (2016)CrossRefGoogle Scholar
  15. 15.
    Jana, S., Maheshwari, A., Mehrabi, S., Roy, S.: Maximum bipartite subgraph of geometric intersection graphs. CoRR abs/1909.03896 (2019)Google Scholar
  16. 16.
    Kratochvíl, J., Nešetřil, J.: Independent set and clique problems in intersection-defined classes of graphs. Commentationes Mathematicae Universitatis Carolinae 31(1), 85–93 (1990)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Kratsch, D., Müller, H., Todinca, I.: Feedback vertex set on AT-free graphs. Discrete Appl. Math. 156(10), 1936–1947 (2008)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Lahiri, A., Mukherjee, J., Subramanian, C.R.: Maximum independent set on \(B_1\)-VPG graphs. In: Lu, Z., Kim, D., Wu, W., Li, W., Du, D.-Z. (eds.) COCOA 2015. LNCS, vol. 9486, pp. 633–646. Springer, Cham (2015).  https://doi.org/10.1007/978-3-319-26626-8_46CrossRefGoogle Scholar
  19. 19.
    Lokshtanov, D., Saurabh, S., Sikdar, S.: Simpler parameterized algorithm for OCT. In: Combinatorial Algorithms, 20th International Workshop, IWOCA 2009, Hradec nad Moravicí, Czech Republic, 28 June–2 July 2009, Revised Selected Papers. pp. 380–384 (2009)Google Scholar
  20. 20.
    Lokshtanov, D., Saurabh, S., Wahlström, M.: Subexponential parameterized odd cycle transversal on planar graphs. In: IARCS Annual Conference on Foundations of Software Technology and Theoretical Computer Science, FSTTCS 2012, Hyderabad, India, 15–17 December 2012, pp. 424–434 (2012)Google Scholar
  21. 21.
    Lu, C.L., Tang, C.Y.: A linear-time algorithm for the weighted feedback vertex problem on interval graphs. Inf. Process. Lett. 61(2), 107–111 (1997)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Marx, D.: Efficient approximation schemes for geometric problems? In: 13th Annual European Symposium on Algorithms - ESA 2005, Palma de Mallorca, Spain, 3–6 October 2005, Proceedings, pp. 448–459 (2005)Google Scholar
  23. 23.
    Marx, D.: Parameterized complexity of independence and domination on geometric graphs. In: Bodlaender, H.L., Langston, M.A. (eds.) IWPEC 2006. LNCS, vol. 4169, pp. 154–165. Springer, Heidelberg (2006).  https://doi.org/10.1007/11847250_14CrossRefzbMATHGoogle Scholar
  24. 24.
    Matsui, T.: Approximation algorithms for maximum independent set problems and fractional coloring problems on unit disk graphs. In: Akiyama, J., Kano, M., Urabe, M. (eds.) JCDCG 1998. LNCS, vol. 1763, pp. 194–200. Springer, Heidelberg (2000).  https://doi.org/10.1007/978-3-540-46515-7_16CrossRefzbMATHGoogle Scholar
  25. 25.
    Nandy, S.C., Pandit, S., Roy, S.: Faster approximation for maximum independent set on unit disk graph. Inf. Process. Lett. 127, 58–61 (2017)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Reed, B.A., Smith, K., Vetta, A.: Finding odd cycle transversals. Oper. Res. Lett. 32(4), 299–301 (2004)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Rim, C.S., Nakajima, K.: On rectangle intersection and overlap graphs. IEEE Trans. Circ. Syst. I Fundam. Theory Appl. 42(9), 549–553 (1995)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Yannakakis, M.: Node- and edge-deletion NP-complete problems. In: Proceedings of the 10th Annual ACM Symposium on Theory of Computing, San Diego, California, USA, 1–3 May 1978, pp. 253–264 (1978)Google Scholar
  29. 29.
    Yannakakis, M.: Node-deletion problems on bipartite graphs. SIAM J. Comput. 10(2), 310–327 (1981)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Indian Statistical InstituteKolkataIndia
  2. 2.School of Computer ScienceCarleton UniversityOttawaCanada

Personalised recommendations